Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2004, 4:42 PM CDT for Mason County, Illinois. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2004, 4:42 PM CDT (21:42 UTC)
- Expired
- Apr 20, 2004, 5:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Mason County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:45 PM CDT | HAIL 1.75 | Havana, IL | |
| Apr 20, 4:45 PM CDT | HAIL 1.75 | Havana, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 202142
SVRILX
ILC125-202245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN CENTRAL ILLINOIS
* UNTIL 545 PM CDT
* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BATH...OR ABOUT 8 MILES SOUTHWEST OF
HAVANA...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MANITO
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4043 8973 4037 8973 4012 9011 4018 9019
4024 9012 4039 9003
$$
BAKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:36 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 20, 2:36 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 236 PM CDT TUE APR 20 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER NORTHEAST NEBRASKA...WITH A WARM FRONT EXTENDING SOUTHEAST ACROSS CENTRAL ILLINOIS AND A COLD FRONT EXTENDING SOUTH INTO THE SOUTHERN PLAINS. MAIN FORECAST CONCERNS THROUGH THE NEXT FEW DAYS REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES AS THE COLD FRONT APPROACHES AND MOVES THROUGH FORECAST AREA OVERNIGHT AND WEDNESDAY. ATTENTION THEN TURNS TOWARD THE NEXT GOOD THREAT FOR PRECIPITATION ON FRIDAY AS NEXT SYSTEM LIFTS TOWARD ILLINOIS. 12Z MODELS IN DECENT AGREEMENT INTO WEDNESDAY. THEN...THE GFS GOES OFF ON ITS OWN WITH THE PLACEMENT OF THE FRONT WEDNESDAY AFTERNOON AND THE ENERGY THAT RIDES ALONG IT (WITH ADDITIONAL SHOWERS/STORMS) WEDNESDAY NIGHT AND THURSDAY. THE GFS IS CONTINUING TO HAVE OBVIOUS CONVECTIVE FEEDBACK PROBLEMS AND ITS SOLUTION IS DISREGARDED. GUIDANCE TEMPERATURES CLOSE AND REASONABLE...SO WILL NOT STRAY TOO FAR. SHORT TERM...TONIGHT THROUGH FRIDAY... TONIGHT AND WEDNESDAY...NEBRASKA SURFACE LOW IS EXPECTED TO LIFT TO EASTERN CANADA BY 00Z THURSDAY...WITH THE COLD FRONT EXTENDING SOUTHWEST ACROSS SOUTHERN ILLINOIS AND INTO THE SOUTHERN PLAINS. SHOWERS/THUNDERSTORMS TO DEVELOP AHEAD OF COLD FRONT TONIGHT ALONG A PRE FRONTAL TROF AND SHARP LOW LEVEL THETA E RIDGE. DYNAMICS ARE QUITE GOOD...WITH STRONG UPPER DIVERGENCE COURTESY OF A COUPLED JET STRUCTURE AROUND THE BASE OF A DIGGING WAVE AND A 60 KT LOW LEVEL JET POISED TO MOVE THROUGH ILLINOIS OVERNIGHT. THE PRECIPITATION SHOULD ARRIVE IN FORECAST AREA WEST OF THE ILLINOIS RIVER AROUND MIDNIGHT AND SPREAD EAST THROUGH THE NIGHT. THE PRECIPITATION WILL LINGER ACROSS EASTERN SECTIONS OF THE FORECAST AREA INTO WEDNESDAY MORNING. ONCE THE INITIAL SHOWERS/STORMS END IN THE MORNING...THE QUESTION BECOMES WHETHER WE CAN DESTABILIZE ENOUGH AHEAD OF THE ACTUAL COLD FRONT FOR CONVECTIVE REDEVELOPMENT. ENOUGH LOW LEVEL MOISTURE IS PROGGED TO REMAIN OVER THE EASTERN SECTIONS OF THE FORECAST AREA TO YIELD 1000-1500 J/KG OF CAPE. THIS INSTABILITY SHOULD BE SUFFICIENT FOR SOME REDEVELOPMENT WITH FROPA IN THE AFTERNOON OVER THE EAST...THOUGH THE DYNAMICS WILL NOT BE NEARLY AS STRONG AS OVERNIGHT. WEDNESDAY NIGHT AND THURSDAY...THE COLD FRONT IS EXPECTED TO STALL OUT ACROSS THE OHIO VALLEY AND SOUTHERN PLAINS...LARGELY BRINGING THE SHOWER/STORM THREAT TO AN END. A WAVE WILL MOVE ALONG THE BOUNDARY LATE WEDNESDAY NIGHT INTO THURSDAY AND MAY BRING A FEW SHOWERS/STORMS TO FAR SOUTHEAST SECTIONS OF FORECAST AREA. THURSDAY NIGHT AND FRIDAY...A STRONG SHORT WAVE WILL DIVE INTO THE PLAINS THURSDAY NIGHT AND CAUSE A LOW TO DEVELOP ACROSS THE FRONTAL BOUNDARY IN THE SOUTHERN PLAINS. THIS LOW WILL LIFT THE BOUNDARY BACK NORTH INTO ILLINOIS AS A WARM FRONT...ALONG WITH A RETURNED THREAT OF SHOWER/THUNDERSTORMS. LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MODELS CONTINUE TO HAVE PROBLEMS WITH AN EXPECTED PATTERN SHIFT AND CONTINUE TO TREND SLOWER WITH THIS CHANGE. THIS WILL RESULT IN ACTIVE SOUTHWEST FLOW ALOFT AND A WAVY FRONTAL BOUNDARY REMAINING IN THE VICINITY OF ILLINOIS INTO EARLY SUNDAY...ALONG WITH THE THREAT OF SHOWERS/STORMS. A DEEPER TROF IS EXPECTED TO FINALLY BUILD INTO THE REGION SUNDAY... PERSISTING FOR THE REST OF THE PERIOD. WILL KEEP FORECAST DRY AFTER SATURDAY...THOUGH THERE ARE HINTS OF SHORT WAVE ENERGY DIVING INTO THE MEAN TROF THAT WILL POTENTIALLY CAUSE SHOWERS. HOWEVER...THE THREAT IS TOO LOW AND TIMING TOO UNCERTAIN TO WARRANT MENTION AT THIS TIME. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BAK
Hazardous weather outlook, Apr 20, 11:30 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT TUE APR 20 2004 ILZ027>031-036>038-040>044-047>054-061-211200- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN- MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY- STARK-TAZEWELL-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG... HAVANA...JACKSONVILLE...LINCOLN...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1130 AM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WARM MOIST AIR WILL COMBINE WITH A WARM FRONT MOVING NORTH THIS AFTERNOON TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE...LATE THIS AFTERNOON AND TONIGHT. THE AREA WITH THE GREATEST THREAT IS FROM SPRINGFIELD SOUTHWEST. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE THIS AFTERNOON AND TONIGHT. ILZ045-046-055>057-211200- CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION- INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE AND MATTOON 1130 AM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTCENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WARM MOIST AIR WILL COMBINE WITH A WARM FRONT MOVING NORTH THIS AFTERNOON TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA WEDNESDAY MORNING AND BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. ILZ062-063-066>068-071>073-211200- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 1130 AM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WARM FRONT MOVING NORTH OF I-70 THIS AFTERNOON WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITHIN THE WARM SECTOR. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY MORNING AND BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE WEDNESDAY MORNING SOUTHEAST OF INTERSTATE 70. THE PRIMARY THREAT WITH THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY MORNING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. AUTEN/HUETTL
In the hours before
Local storm report, Apr 20, 2:45 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0232 PM TORNADO 3 NE PHILO 40.03N 88.12W
04/20/2004 CHAMPAIGN IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A BRIEF TORNADO TOUCHDOWN AT THE
INTERSECTION OF COUNTY ROADS 1990E AND 1100N. STARTING TO
DISSIPATING NOW
&&
GOETSCHLocal storm report, Apr 20, 3:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 3 NW TUSCOLA 39.80N 88.28W
04/20/2004 DOUGLAS IL EMERGENCY MNGR
SAME TORNADO WITH MULTIPLE TOUCHDOWNS IN DOUGLAS AND
CHAMPAIGN COUNTIES. INITIAL TOUCHDOWN AT THIS
LOCATION...DAMAGED A HOUSE AND BARN...WITH A SECOND HOUSE
DAMAGED...MACHINE SHED AND GARAGE DESTROYED. DEBRIS PATH
OF 1 TO 1.5 MILES REPORTED BY ESDA.
0210 PM TORNADO 2 SW PESOTUM 39.89N 88.30W
04/20/2004 CHAMPAIGN IL EMERGENCY MNGR
TOUCHDOWN OF SAME TORNADO...BARN DAMAGED CONTAINING
ANTIQUE TRACTORS.
0232 PM TORNADO 3 NE PHILO 40.03N 88.12W
04/20/2004 CHAMPAIGN IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A BRIEF TORNADO TOUCHDOWN AT THE
INTERSECTION OF COUNTY ROADS 1900E AND 1100N. STARTING TO
DISSIPATING NOW. SAME TORNADO...MULTIPLE TOUCHDOWNS.
&&
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:30 PM CDT | Tornado Warning | ILX | Champaign | 45 min |
| Apr 20, 5:11 PM CDT | Tornado Warning | ILX | Marshall | 64 min |
| Apr 20, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 61 min |
| Apr 20, 5:27 PM CDT | Tornado Warning | ILX | Tazewell | 63 min |
| Apr 20, 5:49 PM CDT | Tornado Warning | ILX | Knox, Stark | 41 min |
| Apr 20, 5:51 PM CDT | Tornado Warning | ILX | Marshall | 9 min |
| Apr 20, 5:55 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 35 min |
| Apr 20, 5:55 PM CDT | Tornado Warning | ILX | Marshall | 35 min |
| Apr 20, 6:05 PM CDT | Tornado Warning | ILX | Woodford | 55 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.